Empower yourself- know your medication

medication-empower-yourself-find-out-the-facts-possible-side-effects

Empower yourself. Know your medication

womandepressedIt is important for me with a diagnosis of bipolar to raise awareness about the severity of side effects of medication. We are all too ignorant (unintentionally of course) and uneducated about the little pills we are asked to swallow to treat our symptoms for mental ill health.

How many people do you know who take antidepressants?

The Guardian (April, 2014) reported that more than fifty million prescriptions for antidepressants are written in the UK every year and The Telegraph (April, 2014) stated between 2011 and 2014 there was a near twenty-five per cent rise.

Jeez.

Those figures could reflect the fact that more of us are going to our doctors for help (which is positive) but also, that the first treatment option in our current climate is medication. Over the last seven years I have advocated talking therapies and life education on diet, sleep, exercise and caring for ourselves. However, in my opinion, medication is still very much the first port of call. It of course can successfully treat mental health symptoms but is NOT a quick fix. We all know that when we paper over cracks, it is highly likely the paper will rip in the future.

We are a population that struggles to cope with day to day life because in all honesty, it is bloody stressful. The challenges that many of us face are life events, which cannot be avoided. Some of us have bodies simply cannot cope with life due to our genetic makeup, life experience and our inability to drain stress instead of absorbing it.

My experience of side effects

The first time I was given medication was after a serious deterioration in my mental health due to work stress, family problems and a relationship breakdown, which I coped through drink, drugs and an eating disorder. I rated high on the depression scale on a form from the doctor with risk of suicide and was handed anti-depressants.

sideeffectsimage2Over the next few days I knew something was terribly wrong. My limbs were jerking out from my body. My legs were out of control and my head was reeling from continual pain. I remember lying in bed feeling unable to move with dark, intrusive, suicidal thoughts. They were deeper than before and overwhelming. I went back to the doctors and was instructed to immediately stop the drug. I was having rare side effects and they were terrifying.

I was prescribed another anti-depressant but due to my unknown sensitivity it caused a rare poisoning of the nervous system called serotonin syndrome and as I result I suffered fits, seizures, psychosis including hallucinations, paranoia, nausea, pain, aching and extreme agitation. At the age of twenty-six, I felt with all my heart that I was a goner. Anti-depressants are renowned for triggering bipolar episodes as the illness can be commonly mistaken for depression and they had jet-fuelled a bipolar episode.

I was trialled on three different anti-psychotic medications as an inpatient specifically for bipolar and on one, I put on nearly two stone in a month and lay down trying to ride the horrendous nausea that was never ending. I remember non-stop crying. It takes four to six weeks generally for your body to overcome side effects so I had to push through before the decision was made that ultimately, the drug was not effective.

My most recent experience is probably the most shocking. I was prescribed a new drug to settle my moods and it worked. I felt human again. However, one day I looked down and I had started to lactate. Again, being me, I was experiencing a very rare side effect. My body had been triggered into thinking I was post pregnancy and after reporting to my psychiatrist I was told to immediately stop taking the pills. I was hospitalised for two nights in an attempt to reduce my prolactin hormone levels which were thousands above normal. I was told extreme cases could cause disability and infertility.

*It I important for me to state here that I am a very rare case red-flagged with the NHS for sensitivity to medication but I think it’s important to share my story.

Common side effects for anti-depressants

As ant-depressants are most commonly prescribed for mental health symptoms the NHS state that these are the side-effects that usually clear up over a few weeks.

  • Agitation and anxiety
  • Nausea and being sick
  • Stomach aches
  • Diarrhoea or constipation
  • Loss of appetite / weight gain
  • Dizziness
  • Poor sleep or over sleeping
  • Headaches
  • Low sex drive
  • Difficulties achieving orgasm
  • In men, erectile dysfunction

Shocking to some I’m sure.

These side effects can impact your life greatly in addition to treating depression!

So what can we learn?

  1. How can you help yourself to understand your medication?

Read your medication leaflets or visit the NHS website.

They might seem scary because there are so many side effects legally required to note but they may make you feel more confident about what to expect and how you can manage them whilst they take time to subside.

Someone once said to me:

“Reading about them will only make you a hypochondriac”.

Me? I would personally rather educate myself so I know that if I felt extremely unwell to immediately contact my doctor, NHS helpline or 999 in extreme emergencies (support resources at end).

  1. How can you try and empathise with someone going through medication treatment?

You have to be patient and understanding.

This is particularly important when someone has been absent from work with a mental health problem. Return to work does not mean you are ‘fixed’. One woman I worked with returned on a phased basis and it was evident she found it difficult to organise, plan and manage her workload. She had a light box to aid her treatment and was on anti-depressants.

Imagine what that might have felt like to her? She’s back at work but potentially suffering with increased anxiety and lack of sleep in addition to dealing with her depressive symptoms which will impact cognitive functions.

Depression and mental ill health recovery takes time needing an integrated support network, which may include medication and talking therapy with understanding from family, friends and colleagues. (I can’t imagine a person returning to work with a broken leg being asked to hop up and down the stairs for meetings and being sent continually to make the tea if you catch my drift).

I recite my usual which is to please try and stand in someone else’s shoes. Yes, if the person struggling is close to you it can have major impact on yourself and you might need support as well but if that person is having problems with side effects, be aware, patient, sympathise and never be afraid to ask the professionals any questions.

Let’s arm ourselves with information and empower our recovery.

Side effects subside but let’s make ourselves aware of what to expect.

 

Support resources

 

Don’t be afraid to talk to your GP about any medication side effect concerns you may have.

For more information on anti-depressant or medication side effects go to: http://www.nhs.uk/Conditions/Antidepressant-drugs/Pages/Side-effects.aspx

NHS helpline -111 is the NHS number when you need medical help/advice fast but it’s not a 999 emergency.

If it is a medical emergency don’t be afraid to call 999.

For free talking therapies speak to your doctor or you can refer yourself or others to Improved access to psychological therapies (IAPT), which usually has a shorter waiting list: www.iapt.nhs.uk

http://www.mind.org.uk/information-support

http://www.youngminds.org.uk/ (For young people with parent helpline) 

The Samaritans are a non-judgemental ear where you can talk confidentially about anything

http://www.samaritans.org/

Here is a fantastic carer package if you are supporting someone with mental health problems:

http://www.rethink.org/carers-family-friends/caring-for-yourself-guide